Show simple item record

dc.contributor.authorChernozhukov, Victoren_US
dc.contributor.authorFernández-Val, Ivánen_US
dc.contributor.authorNewey, Whitney K.en_US
dc.date.accessioned2020-04-08T18:22:03Z
dc.date.available2020-04-08T18:22:03Z
dc.date.issued2019-07-01
dc.identifier.citationVictor Chernozhukov, Iván Fernández-Val, Whitney K Newey. 2019. "Nonseparable multinomial choice models in cross-section and panel data." Journal of Econometrics, Volume 211, Issue 1, pp. 104 - 116. https://doi.org/10.1016/j.jeconom.2018.12.008
dc.identifier.issn0304-4076
dc.identifier.urihttps://hdl.handle.net/2144/40059
dc.description.abstractMultinomial choice models are fundamental for empirical modeling of economic choices among discrete alternatives. We analyze identification of binary and multinomial choice models when the choice utilities are nonseparable in observed attributes and multidimensional unobserved heterogeneity with cross-section and panel data. We show that derivatives of choice probabilities with respect to continuous attributes are weighted averages of utility derivatives in cross-section models with exogenous heterogeneity. In the special case of random coefficient models with an independent additive effect, we further characterize that the probability derivative at zero is proportional to the population mean of the coefficients. We extend the identification results to models with endogenous heterogeneity using either a control function or panel data. In time stationary panel models with two periods, we find that differences over time of derivatives of choice probabilities identify utility derivatives “on the diagonal,” i.e. when the observed attributes take the same values in the two periods. We also show that time stationarity does not identify structural derivatives “off the diagonal” both in continuous and multinomial choice panel models.en_US
dc.description.urihttps://arxiv.org/abs/1706.08418
dc.format.extentp. 104 - 116en_US
dc.language.isoen_US
dc.publisherElsevier BVen_US
dc.relation.ispartofJournal of Econometrics
dc.subjectMultinomial choiceen_US
dc.subjectBinary choiceen_US
dc.subjectNonseparable modelen_US
dc.subjectRandom coefficientsen_US
dc.subjectPanel dataen_US
dc.subjectControl functionen_US
dc.subjectRandom coefficientsen_US
dc.subjectEconometricsen_US
dc.subjectStatisticsen_US
dc.subjectEconometricsen_US
dc.titleNonseparable multinomial choice models in cross-section and panel dataen_US
dc.typeArticleen_US
dc.identifier.doi10.1016/j.jeconom.2018.12.008
pubs.elements-sourcemanual-entryen_US
pubs.notesEmbargo: Not knownen_US
pubs.organisational-groupBoston Universityen_US
pubs.organisational-groupBoston University, College of Arts & Sciencesen_US
pubs.organisational-groupBoston University, College of Arts & Sciences, Department of Economicsen_US
pubs.publication-statusPublisheden_US
dc.description.oaversionAccepted manuscript
dc.identifier.mycv406028


This item appears in the following Collection(s)

Show simple item record